Journal of Combinatorics

Volume 1 (2010)

Number 1

A covering theorem for families of sets in $\mbb{R}^{d}$

Pages: 69 – 75

DOI: http://dx.doi.org/10.4310/JOC.2010.v1.n1.a5

Authors

John E. Wetzel (University of Illinois at Urbana-Champaign)

Wacharin Wichiramala (Department of Mathematics, Chulalongkorn University,Bangkok, Thailand)

Abstract

Let $\mathfrak{D}$ and $\mathfrak{F}$ be families of bounded sets in$\mathbb{R}^{d},$ $d\geq2$. We describe a sense in which $\mathfrak{D}$approximately covers $\mathfrak{F,}$ and we show that then a compact set $X$that covers $\mathfrak{D}$ must also cover $\mathfrak{F}$. As an applicationwe show in the context of Moser’s “worm”problem that a compact set in $\mathbb{R}^{d}$ that contains a congruentcopy of every simple polygonal unit arc is a cover for the family of all unit arcs.

Full Text (PDF format)